Kansas, 2021

Hail in Kansas, March 17, 2021

March 17, 2021 · NWS ICT · 1 event in 1 county or zone

Isolated storms moved across south central Kansas during the late night hours on March 16th, 2021, into the early morning hours of March 17th, 2021. One lone hail report below severe limits was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated storms moved across south central Kansas during the late night hours on March 16th, 2021, into the early morning hours of March 17th, 2021. One lone hail report below severe limits was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 16, 11:25 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 16, 11:25 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 AM CDT Wed Mar 17 2021

.SHORT TERM...(This evening through Friday night)
Issued at 313 PM CDT Tue Mar 16 2021

Main concern and challenge is the severe magnitude late tonight
into midday Wednesday across south central/southeast Kansas.
Upper low over Arizona early this afternoon will move steadily
eastward this evening, before emerging over the southern high
Plains late tonight. Strong elevated low level moisture transport
will occur along/north of a increasingly baroclinic warm frontal
zone near the Oklahoma/Kansas border overnight. While the usual
differences are shown among the short guidance with regard to
moisture quality, even a general compromise would yield elevated
cape values around 1500 j/kg across far southern Kansas late
tonight in the presence of 45 to 60 kts of cloud bearing shear.
If the NAM/RAP are closer in not only showing better moisture and
instability but also bowing the surface further north to the
Kansas/Oklahoma border Wednesday morning, then an increased threat
for damaging winds and even a tornado will exist. So again, there
appears to be a risk for mainly elevated severe with large hail
in the 06z-12z time frame across south central Kansas and the
Flint Hills and then across southeast Kansas in the 12z-18/19z
time frame on Wednesday. A signal for locally heavy rainfall will
also exist across southern Kansas early Wednesday morning.
Otherwise, while a few strong storms will also be possible across
parts of central Kansas late tonight, locations north of highway
50 look to receive an extended period of mainly rain within the
deformation zone around the north side of the upper low as it
moves eastward across the area into Wednesday evening. A mixed
phase or transition to snow is possible in central Kansas
Wednesday night, before the precip ends early Thursday morning.
Little more than a trace of snow accum is expected at this time.
North winds on the back side of the deep tropospheric cyclone look
to reach criteria so will issue a Wind Advisory with this
forecast package along/west of I-135. Drier weather for Thursday,
though temperatures remaining rather cool, then slightly milder
for Friday.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 313 PM CDT Tue Mar 16 2021

Upper ridge early Saturday will shift east of the area by Sunday
with a moderating/slight warming trend thru the weekend. The
medium range models are still trying to resolve shortwaves within
the developing split upper flow regime through early next week. An
upper trof looks to move into the central Plains by Monday which
should result in modest chances for showers and perhaps some
thunder. Then a stronger upper jet and trof looks to dive south
along the West coast with a closed low forming over Arizona by
Tuesday night. Overall, temperatures should trend close to late
March climo thru the period.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1223 AM CDT Wed Mar 17 2021

Expect flight conditions to deteriorate over the next few hours
with IFR expected in a few hours as colder air spreads south and
rain becomes more widespread. Thunderstorms most likely at KHUT
KICT and KCNU with mainly showers at KSLN, KRSL and KGBD. Winds
are expected to increase with lighter precipitation likely
lingering throughout the day. -Howerton

&&

.FIRE WEATHER...
Issued at 313 PM CDT Tue Mar 16 2021

Fire weather concerns will remain low the next couple days due to
widespread precipitation and higher daytime humidity levels.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  51  36  52 /  90  80  70   0
Hutchinson      42  47  33  51 /  90  90  80   0
Newton          43  49  34  50 /  90  90  80   0
ElDorado        46  53  35  51 /  90  90  80  10
Winfield-KWLD   50  57  36  52 / 100  70  60   0
Russell         34  42  30  50 /  80  90  50   0
Great Bend      34  42  31  49 /  90  90  50   0
Salina          42  47  33  52 /  90  90  80   0
McPherson       42  47  32  51 /  90  90  80   0
Coffeyville     54  65  38  50 /  90  90  70  10
Chanute         49  59  37  48 /  90  90  70  20
Iola            48  57  37  47 /  90  90  80  20
Parsons-KPPF    52  64  38  48 /  90  90  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for
KSZ032-033-047>051-067-068-082-083-091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
FIRE WEATHER...KED
Hazardous weather outlook, Mar 16, 2:46 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Tue Mar 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are expected, mainly after midnight, across
south central and parts of southeast Kansas. The main threat will be
large hail up to half dollar size. A threat for damaging winds to 70
mph and a brief tornado cannot be ruled out for locations close to
the Oklahoma border toward dawn.

Locally heavy rainfall can also be expected with some of the more
intense storm cores across southern Kansas. This could lead to
minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will also be possible Wednesday morning until about
noon time, mainly across the southern Flint Hills and southeast
Kansas. The main threats will be quarter size hail and wind gusts to
60 mph. A risk for a tornado may exist for locations mainly
southeast of an Iola to Sedan line.

Some of the rain may mix with or change to wet snow Wednesday night
across central Kansas. Little if any snow accumulation is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, mainly across south
central Kansas and the southern Flint Hills.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 16, 11:44 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT Wed Mar 17 2021

KSZ082-083-170615-
Sedgwick KS-Kingman KS-
1244 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Sedgwick County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 115 AM CDT.

* At 1241 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Norwich, or 12 miles southwest
  of Cheney...moving north at 20 mph.

* Hail up to the size of dimes...and wind gusts up to 55 mph will be
  possible with this storm.

* Locations impacted include...
  Cheney, Norwich and Murdock.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3739 9800 3766 9807 3767 9777 3747 9777
      3747 9781 3739 9781 3738 9785
TIME...MOT...LOC 0544Z 181DEG 19KT 3747 9789

BUTLER
Special weather statement, Mar 16, 11:46 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
1246 AM CDT Wed Mar 17 2021

KSZ052-170615-
Marion KS-
1246 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...

* Until 115 AM CDT.

* At 1244 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving north at 20
  mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Marion and Florence.

LAT...LON 3842 9682 3835 9683 3835 9684 3818 9684
      3817 9706 3841 9708
TIME...MOT...LOC 0546Z 181DEG 19KT 3822 9695

BUTLER
Special weather statement, Mar 17, 12:02 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
102 AM CDT Wed Mar 17 2021

KSZ092-093-170630-
Cowley KS-Sumner KS-
102 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 130 AM CDT.

* At 1258 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Arkansas City...moving north at
  50 mph.

* Hail up to the size of dimes...and wind gusts up to 40 mph will be
  possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Udall, Geuda Springs, Winfield
  City Lake and Strother Field Airport.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3700 9687 3700 9716 3744 9724 3743 9674
TIME...MOT...LOC 0602Z 202DEG 45KT 3711 9707

BUTLER
Special weather statement, Mar 17, 12:06 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
106 AM CDT Wed Mar 17 2021

KSZ091-092-170630-
Harper KS-Sumner KS-
106 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 130 AM CDT.

* At 102 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Manchester, or 7 miles south of
  Anthony...moving northeast at 25 mph.

* Wind gusts up to 45 mph will be possible with this storm.

* Locations impacted include...
  Anthony, Harper, Bluff City, Danville and Freeport.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3705 9807 3710 9817 3736 9795 3708 9761
      3700 9779 3700 9804
TIME...MOT...LOC 0606Z 240DEG 23KT 3706 9798

BUTLER
Special weather statement, Mar 17, 12:22 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Wed Mar 17 2021

KSZ083-092-170645-
Sumner KS-Sedgwick KS-
122 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...

* Until 145 AM CDT.

* At 120 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  southwest of Viola to near Conway Springs...and moving north at 25
  mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Clearwater, Cheney, Conway Springs, Viola, Mayfield and Lake Afton.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3767 9779 3748 9732 3719 9758 3743 9779
TIME...MOT...LOC 0621Z 189DEG 22KT 3745 9774 3732 9763

BUTLER
Special weather statement, Mar 17, 12:38 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
138 AM CDT Wed Mar 17 2021

KSZ083-092-170715-
Sumner KS-Sedgwick KS-
138 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  South central Sedgwick County in south central Kansas...

* Until 215 AM CDT.

* At 135 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southeast of Conway Springs to Wellington...and moving northeast at
  30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Wellington, Clearwater, Belle Plaine, Wellington Airport and
  Riverdale.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3754 9746 3744 9719 3720 9741 3735 9758
TIME...MOT...LOC 0638Z 211DEG 26KT 3734 9752 3728 9742

BUTLER

The radar

The Wichita radar (KICT), 33 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumner

When
March 17, 12:58 AM CST to 12:59 AM CST
Where
Sumner County, 6.91 mi ESE of Conway Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
37.370, -97.530

Lots of pea sized hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946861.